Alert archive / Tennessee / Tornado Warnings in 1996
Tornado Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 27, 1996, 7:30 PM EDT for Bradley County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1996, 7:30 PM EDT (23:30 UTC)
- Expired
- May 27, 1996, 8:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Bradley County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 272330 TORMRX TNC011-280015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 730 PM EDT MON MAY 27 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...BRADLEY COUNTY AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO IN BRADLEY COUNTY. THE TORNADO WAS ALSO REPORTED JUST SOUTHWEST OF CLEVELAND. THIS STORM IS MOVING EAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM WILL BE OCOEE. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 27, 2:17 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 27, 2:17 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 215 PM EDT MON MAY 27 1996 OUTFLOW BNDRY CURRENTLY STRETCHING FROM SOMERSET KY TO AROUND BNA AND THEN WWD TO AROUND MO BOOTHEEL. SRN END HAS SLOWED DOWN CONSIDERABLY BUT WL SPEED UP AS MORE CONVECTION RACES EWD ACROSS AR. EXTREMELY UNSTABLE AIRMASS IS IN PLACE ACROSS EAST TN... SW VA AND SW NC. THUS NEEDLESS TO SAY WE WL CONTINUE THE THREAT FOR DMGG WINDS/LARGE HAIL ACROSS MOST OF THE RGN TNT. FLASH FLOODING THREAT WL ALSO CONTINUE AS MOISTURE CONTENT AND POTENTIAL FOR REPEAT ACTIVITY WL REMAIN HIGH TNT. CURRENT CONFIGURATION LOOKS GOOD. THUS LKLY POPS FOR ALL ZONES TNT. ACTIVITY WL TAPER OFF WELL AFT MIDNIGHT AS DRIER AIR TRIES TO WORK IN FROM THE WEST. ON TUE NVA ALONG WITH DRIER AIR WL KEEP STORMS ONLY SCTD AT BEST. MAIN AREAS OF CONVECTION WL BE TO OUR NORTH ALONG THE QUASI-STNRY FNTL BNDRY. THE FNT WL BEGIN SINKING SWD ON WED AS PRESSURES RISE ACROSS THE GRT LKS RGN. THUS POPS WL BE INCREASING THROUGH THE DAY ON WED. TEMPS WL REMAIN SUMMER-LIKE THROUGH THE PD. MB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 63 min |
| May 27, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 63 min |
| May 27, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 55 min |
| May 27, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Rhea | 59 min |
| May 27, 7:02 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 58 min |
| May 27, 7:02 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 58 min |
| May 27, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 67 min |
| May 27, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 60 min |
| May 27, 7:22 PM EDT | Tornado Warning | MRX | Meigs | 53 min |
| May 27, 7:34 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 56 min |
| May 27, 7:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 66 min |
| May 27, 7:52 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 68 min |
Nearby
Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.